PetPlace.com Syncope (Fainting) in Dogs - Page 2

My Pet: FREE Tools to Care for Your Pet and Connect with Others


Over 10,000 Vet Approved Articles Search All Articles

Syncope (Fainting) in Dogs

By: PetPlace Veterinarians

Read By: Pet Lovers
Email To A Friend Print
  • Syncope (fainting) must be distinguished from brain dysfunction or weakness related to neurologic disease (such as epilepsy), stroke, neuromuscular disease, orthopedic (bone and joint) diseases, and metabolic disorders such as liver failure. Syncope can occur in any breed and in pets of any age.

    As there are dozens of reasons for syncope, your veterinarian must formulate an often-detailed evaluation to make a correct diagnosis. The conditions most often confused with syncope are seizure disorders (epileptic fits), metabolic (body chemistry and hormone) diseases, and disorders of muscle, bone and joints (musculoskeletal diseases).

  • Epilepsy and other true seizure disorders are electrical disturbances of the brain.

  • Narcolepsy/cataplexy – these are rare sleep disorders (inappropriate sleep).

  • Hepatic encephalopathy – a type of abnormal brain function caused by liver disease or blood vessel malformations involving the liver.

  • Hypocalcemia – low blood calcium causing muscle tremors (shaking), weakness, collapse or seizures.

  • Hypoglycemia – low blood sugar from metabolic disease, cancer, infection, insulin overdose in a diabetic pet, or the malicious injection of human insulin. This problem is also seen in hunting dogs (fasted before working) and in dogs with tumors of the pancreas (insulinoma) or liver (hepatoma).

  • Adverse drug reaction – low blood pressure associated with a medication prescribed for a pet (such as a diuretic drug or vasodilator drug prescribed for heart failure).

  • Illicit drug intoxication – malicious administration (or exposure to) a drug designed for human use in a pet.

  • Neuromuscular diseases leading to profound weakness or collapse (examples include myotonia congenita, and myasthenia gravis).

  • Severe hypokalemia – low blood potassium leading to extreme muscular weakness.

  • Endocrine diseases such as Addison's disease (hypoadrenocorticism) in dogs may cause exertional syncope.

    You can assist in the diagnosis by observing and writing down answers to the following questions:

  • Can you describe the fainting (syncopal) event, from beginning to end?

  • What situation(s) precipitate the fainting?

  • Is there any relationship to rising, exercise or excitement?

  • What is the total number of events that have been observed?

  • Does the event occur immediately after a bout of coughing?

  • What color is the tongue and mucous membranes – pink (normal), white or blue?

  • Is there any "paddling" of the legs, facial contractions or excessive salivation?

  • How does your pet behave after the "spell" – is behavior relatively normal or does your pet seem confused or have other abnormal behavior?

  • Has the problem been diagnosed or treated before? If so, what was the response to treatment? (take any medication bottles to the veterinarian with you).

  • If possible, feel for your pet's heart rate during the syncopal event, and try to count the number of beats in 15 seconds.

  • Be aware of your pet's general activity, exercise capacity, and interest in the family activities.

  • Keep a record of your pet's appetite, ability or inability to breathe comfortably, and note the presence of any symptoms, such as coughing or severe tiring.

  • If fainting occurs with difficult breathing or persistent blueness (cyanosis) of the gums and tongue, it is probably an emergency. See your vet!

  • Comment & Share
    Email To A Friend Print
    Keep reading! This article has multiple pages.

    Dog Photos Enjoy hundreds of beautiful dog photos Let's Be Friends Follow Us On Facebook Follow Us On twitter

    Close

    Email to a Friend

    Article to eMail
    Syncope (Fainting) in Dogs




    Thanks!
    Close
    My Pet
    Coming Soon

    Tools to Care for Your Pet and
    Connect with Others!

    Be the First to Know.
    Notify Me